Utah, 2023

Winter Storm and Heavy Snow in Utah, January 14 to 16, 2023

January 14 to 16, 2023 · NWS GJT · 4 events in 4 counties and zones

Another atmospheric river event impacted eastern Utah resulting in widespread showers across the region. The southwest flow ahead of the system resulted in favorable upslope conditions for the southern mountains where moderate to heavy snow fell.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Another atmospheric river event impacted eastern Utah resulting in widespread showers across the region. The southwest flow ahead of the system resulted in favorable upslope conditions for the southern mountains where moderate to heavy snow fell. The other mountain ranges saw moderate snowfall with this event as well as in the Eastern Uinta Basin. Winds gusted close to 50 mph at times in the higher elevations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 14, 4:13 PM MST, 2 hours 47 minutes earlier.

Area forecast discussion, Jan 14, 4:13 PM MST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
413 PM MST Sat Jan 14 2023

.SHORT TERM...(Tonight through Sunday night)
Issued at 250 PM MST Sat Jan 14 2023

Moisture from the AR hitting California is bringing overcast skies
to the region that are moderating the afternoon high temperatures.
Radar is indicating light showers are beginning to move into eastern
Utah. With this warm Pacific system, these initial showers will
likely be rain below about 7000 ft with the snow level dropping
below 6000 ft overnight as the trough approaches from the west. The
trough currently moving inland along the West Coast will transit the
Great Basin overnight and eastern Utah and western Colorado
Sunday. Look for shower intensity over the higher terrain south
of the I-70 corridor to increase west to east after midnight with
PVA ahead of the approaching trough moving in. The heaviest snow
will fall through the morning and into the afternoon as the cold
air in the trough moves overhead. As the trough passes to the
northeast across the region through the afternoon and evening,
showers over the southern mountains will diminish while snow will
spread north of the I-70 corridor into the Elkhead Mountains, and
Park and Gore Ranges. Most activity will end by Monday morning,
though a few lingering showers may continue past noon. The snow
forecast across the southern and central mountains increased by
about 10% due to the colder air aloft associated with the trough
improving the efficiency of showers, thus giving stronger
justification for the Winter Storm Warnings in southwestern
Colorado and for the Advisories elsewhere. Increased the snow
ratios in the Uinta Basin due to the trapped cold air pool, and
increased the QPF a bit with the upslope conditions on the south
face of the Uinta Mountains, thereby increasing the snow amounts
in the valley. Hence, issued a Winter Weather Advisory for the
Uinta Basin for three to six inches of snow tonight through
Sunday with impacts likely along and north of the Hwy-40 corridor.
Also, with the colder air moving in with this system, lowered the
elevation of the Winter Weather Advisory around the Abajo
Mountains in southeastern Utah to 6500 ft. Otherwise, the other
Warnings and Advisories across the region remain unchanged. Expect
travel impacts from this system with icy and snow packed roads in
the mountains with the southern mountains seeing the worst
conditions.

.LONG TERM...(Monday through Saturday)
Issued at 250 PM MST Sat Jan 14 2023

On Monday morning, a weak midlevel ridge passes over the forecast
area marking a break before the next system begins to take shape.
Snow showers may likely persist in the mountains most of the day,
but the valleys will see a lull in precipitation. During the day the
next shortwave trough digs southward along the CA coast causing
southwest flow to redevelop over our region. By the afternoon that
flow advects enough moisture for precipitation coverage to increase.
Overnight that precip continues with a focus south of I-70. By
Tuesday, the shortwave deepens into a closed low pressure and begins
to track over the Desert Southwest. It will reach our area later
that evening and night, which is when the dynamic forcing results in
areas of moderate to heavy precipitation. Again, the focus will be
the southern mountains and surrounding valleys, but not limited to
these locations. There are still some model differences regarding
the strength and exact track, but for now it looks to move over the
southern half of the forecast area. The best moisture will be
confined to AZ and NM, but the dynamics may be able to compensate.
Also, a cold front will accompany the system which increases the
potential for banded precipitation. That system exits the region
some time on Wednesday leaving a cooler air mass in place. That
break will again be short lived as another wave drops in from the
northwest, therefore snowfall will be favored in the northern
mountains. Another cold front means temperatures by next weekend are
at least 5 to 10 degrees below normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 413 PM MST Sat Jan 14 2023

CIGS will continue to lower as the next system pushes in from the
west this evening. ILS CIGS will begin to be met at sites such as
KRIL, KEGE, and KASE by 06Z this evening. Showers will develop
over the mountains this evening before increasing in coverage to
reach the valleys overnight. Depending on location it could be
rain or snow or a mix. Flight conditions deteriorate after
tonight through tomorrow afternoon as the system tracks over the
Four Corners. Look for reductions to IFR/LIFR CIGS/VIS at times in
showers, particularly down south.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 11 PM this evening to 5 AM MST
     Monday for COZ003-004-013.

     Winter Weather Advisory until 11 PM MST Sunday for COZ009-012-
     017-018.

     Winter Weather Advisory from 8 AM Sunday to 5 AM MST Monday for
     COZ010.

     Winter Storm Warning until 11 PM MST Sunday for COZ019.

     Winter Storm Warning from 11 PM this evening to 5 PM MST Sunday
     for COZ021>023.

UT...Winter Weather Advisory until 11 PM MST Sunday for UTZ028.

     Winter Weather Advisory until 5 PM MST Sunday for UTZ023>025.

&&

SHORT TERM...DB
LONG TERM...KJS
AVIATION...TGJT
Hazardous weather outlook, Jan 14, 3:23 AM MST, 15 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
323 AM MST Sat Jan 14 2023

COZ001>014-017>023-UTZ022>025-027>029-151430-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
323 AM MST Sat Jan 14 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Snow will begin this afternoon and increase in coverage into the
evening and overnight hours. Winter Storm Warnings have been
issued for the San Juans and also the southern valleys. Elsewhere,
winter weather advisories have been issued for all higher terrain
to account for the snowfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Widespread snowfall will continue Sunday with the heaviest
snowfall expected Sunday morning through the noon timeframe. A
foot to 16 inches of new snow is expected over the San Juans with
some higher elevations possibly reaching near 2 feet. The southern
valleys will see rain switch to snow bringing 4 to 8 inches of
snow there with higher amounts in the San Juans foot hills.

Snow comes to an end, mostly, Monday morning but the next storm
will start moving in by Monday afternoon. This system will bring
more snow to the region through Wednesday. Then another system
looks to move in on Thursday bringing another round of precip
through Friday. A very active week is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 heavy snow, 1 winter storm. Local standard time, as filed.

Heavy Snow, Eastern Uinta Mountains

When
January 14, 7:00 PM MST to January 15, 12:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Generally 6 to 12 inches of snow fell across the area, much of that within 12 hours.

Winter Weather, Tavaputs Plateau

When
January 14, 7:00 PM MST to January 15, 8:00 AM MST
Where
Tavaputs Plateau forecast zone
Reported by
SNOTEL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

An estimated 14 inches of snow fell at the East Willow Creek SNOTEL site.

Winter Storm, La Sal & Abajo Mountains

When
January 14, 10:00 PM MST to January 16, 12:00 AM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Generally 9 to 18 inches of snow fell across the area. Winds gusted close to 50 mph at times.

Winter Weather, Eastern Uinta Basin

When
January 14, 10:00 PM MST to January 15, 2:00 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
CoCoRaHS
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Generally 3 to 7 inches of snow fell across the area.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2023Every state in 2023This day in weather historyWarnings in Utah, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1065441, 1065442, 1065440, 1065443.